Alert archive / Tennessee / Flash Flood Warnings in 2013

Flash Flood Warning 14, NWS Memphis, TN

April 11, 20134 counties in Tennessee

NWS Memphis, TN issued this flash flood warning at Apr 11, 2013, 4:51 AM CDT for 4 counties in Tennessee. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2013, 4:51 AM CDT (09:51 UTC)
Expired
Apr 11, 2013, 8:45 AM CDT
In force
4 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Dyer County, TN, Gibson County, TN, Obion County, TN, Weakley County, TN

The radar

The Paducah radar (KPAH), 99 km from the middle of the area, began a volume at 09:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 9.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2013-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2188 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2013-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 362 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2188 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
918 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
362 m²/s²
0-3 km storm-relative helicity
472 m²/s²
Significant tornado parameter
5.8
Supercell composite
29.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

076 
WGUS54 KMEG 110951
FFWMEG
TNC045-053-131-183-111345-
/O.NEW.KMEG.FF.W.0014.130411T0951Z-130411T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
451 AM CDT THU APR 11 2013

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN DYER COUNTY IN NORTHWEST TENNESSEE...
  NORTHERN GIBSON COUNTY IN NORTHWEST TENNESSEE...
  OBION COUNTY IN NORTHWEST TENNESSEE...
  WEAKLEY COUNTY IN NORTHWEST TENNESSEE...

* UNTIL 845 AM CDT

* AT 450 AM CDT...DOPPLER RADAR ESTIMATES 2 TO 3 INCHES OF RAINFALL
  HAS OCCURRED OVER THE PAST 3 HOURS. SHOWERS AND THUNDERSTORMS WILL 
  PRODUCE AN ADDITIONAL 1 TO 2 INCHES OF RAIN IN THE NEXT FOUR       
  HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MARTIN...
  TRENTON AND UNION CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3595 8890 3610 8941 3651 8928 3650 8855

$$
1 follow-up statement
213 
WGUS74 KMEG 111336
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
836 AM CDT THU APR 11 2013

TNC045-053-131-183-111346-
/O.EXP.KMEG.FF.W.0014.000000T0000Z-130411T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WEAKLEY TN-DYER TN-GIBSON TN-OBION TN-
836 AM CDT THU APR 11 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 845 AM CDT FOR OBION...
NORTHERN GIBSON...NORTHEASTERN DYER AND WEAKLEY COUNTIES...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO
EXPIRE.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3595 8890 3610 8941 3651 8928 3650 8855

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 11, 12:14 AM CDT, 4 hours 37 minutes earlier.

Area forecast discussion, Apr 11, 12:14 AM CDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1214 AM CDT THU APR 11 2013

.UPDATE...
UPDATED FOR 06Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 856 PM CDT WED APR 10 2013/

UPDATE...EVENING UPDATE.

DISCUSSION...
UPDATED TO INCLUDE NEW TOR WATCH 94 FOR MUCH OF WEST
TENNESSEE...NORTH MISSISSIPPI EAST ARKANSAS AND THE MISSOURI
BOOTHEEL. RANDOLPH AND LAWRENCE IN NORTHEAST ARKANSAS WILL BE
ALLOWED TO EXPIRE AT 9 PM WITH THE EXPIRATION OF THE PREVIOUS
WATCH. ANTICIPATE WE WILL BE CLEARING COUNTIES STEADILY AS THE
SQUALL LINE SHIFT EAST AND THE ATMOSPHERE CONTINUES TO STABILIZE.
HOWEVER FOR THE NEXT FEW HOURS HOURS SEVERE THUNDERSTORMS
INCLUDING TORNADOES ARE POSSIBLE. THERE IS SOME QUESTION HOW FAR
EAST THE LINE WILL BE ABLE TO MOVE WHILE STILL POSING A SEVERE
THREAT...ESPECIALLY ALONG ITS SOUTHERN END IN NORTH MISSISSIPPI.

.PREV DISCUSSION... /ISSUED 352 PM CDT WED APR 10 2013/

DISCUSSION...
SEVERE WEATHER EVENT WAS BEGINNING TO UNFOLD OVER CENTRAL AR AT
2030Z...WITH SEVERE THUNDERSTORMS SHOWING DISTINCT ROTATION ON
KLZK RADAR.

AT THE SYNOPTIC SCALE... A 546DM 500MB LOW WAS LIFTING EAST
THROUGH NEBRASKA THIS AFTERNOON. GOES WATER VAPOR IMAGERY SHOWED
SHORTWAVE LIFTING NORTHEAST THROUGH EASTERN OK. THIS FEATURE WILL
DRIVE A SURFACE LOW AND ATTENDANT SURFACE COLD FRONT INTO SOUTH
CENTRAL IL BY 06Z. THE SOUTHERN EXTENT OF THIS FRONT WILL BE
SLOWER MOVING...ARRIVING NEAR MEMPHIS...EXTENDING SOUTH TO SOUTH
CENTRAL LA. A SOUTHERN BRANCH SHORTWAVE...WEST OF EL PASO THIS
AFTERNOON... WILL EJECT ACROSS THE LOWER MS RIVER VALLEY THURSDAY.
THIS SHORTWAVE WILL DRIVE THE SURFACE COLD FRONT AND MOST OF THE
RAIN EAST OF THE MIDSOUTH BY MIDDAY THURSDAY.

INCREASED TORNADO RISK WILL BE ASSOCIATED WITH DISCRETE PREFRONTAL
CELLS OVER EAST AR AND THE MO BOOTHEEL LATE THIS AFTERNOON INTO
THE MID/LATE EVENING. BY MID EVENING...DISCRETE CELLS SHOULD SHOW
A TENDENCY TO TRANSITION INTO LINE SEGMENTS... POSSIBLY OVERTAKEN
BY THE MAIN CONVECTIVE FRONTAL SQUALL LINE APPROACHING FROM THE
WEST.

LATE THURSDAY AND FRIDAY WILL SEE FAST ZONAL FLOW ALOFT ACROSS THE
SOUTH CENTRAL AND SOUTHEAST CONUS. AIRMASS WILL REMAIN DRY...UNTIL
SOUTHERLY LOW LEVEL FLOW RETURNS SUNDAY. ECMWF AND GFS MODELS SHOW
SOUTHWESTERLY FLOW PREVAILING OVER THE MIDSOUTH IN THE EARLY TO
MID PART OF NEXT WEEK...WITH MILD AND HUMID GULF AIRMASS PREVAILING.

PWB

&&

.AVIATION...
06Z TAF CYCLE

PERSISTENT SHOWERS AND THUNDERSTORMS WILL AFFECT THE TAF SITES FOR
TH BRUNT OF THIS TAF PERIOD...WITH CONDITIONS MAINLY FLUCTUATING
BETWEEN MVFR AND IFR. IMPROVEMENTS WILL BE SEEN LATE IN THE PERIOD
WITH VFR CONDITIONS AS THE STORM PUSHES EAST. SOUTH WINDS WILL
VEER WESTERLY AS A COLD FRONT SLOWLY TRACKS THROUGH THE SITES.
WINDS WILL DIMINISH LATE IN THE PERIOD AND BACK MORE SOUTHWESTERLY.

JAB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  57  63  43  65 / 100  50   0   0
MKL  60  63  43  62 / 100  70   0   0
JBR  52  61  41  63 / 100  30   0   0
TUP  64  68  43  69 /  90 100  10   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 3:22 AM CDTFlash Flood WatchMEGCarroll, Chester, Crockett, Decatur, Dyer, Fayette and 14 more13 hr
Apr 11, 7:48 AM CDTFlash Flood WarningMEGCarroll, Chester, Gibson, Henderson, Henry, Madison and 1 more3 hr
Apr 11, 8:29 AM CDTFlash Flood WarningMEGDecatur10 hr
Apr 11, 9:12 AM CDTRiver Flood WarningMEGCrockett, Dyer, Lauderdale12 hr

Nearby

Flash Flood Warnings in Tennessee, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.